Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 63, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 1, 2012, 8:30 AM CDT for Keokuk County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2012, 8:30 AM CDT (13:30 UTC)
- Expired
- Jul 1, 2012, 8:57 AM CDT
- In force
- 27 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Keokuk County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1688 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
605
WUUS53 KDVN 011330
SVRDVN
IAC107-011430-
/O.NEW.KDVN.SV.W.0063.120701T1330Z-120701T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 AM CDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KEOKUK COUNTY IN SOUTHEAST IOWA...
* UNTIL 930 AM CDT.
* AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY
8 MILES SOUTHWEST OF DELTA...OR 14 MILES SOUTHWEST OF SIGOURNEY...
AND MOVING EAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHAT
CHEER...HEDRICK...HAYESVILLE...MARTINSBURG...HARPER AND RICHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4143 9241 4145 9196 4116 9194 4116 9218
4116 9242
TIME...MOT...LOC 1330Z 280DEG 15KT 4124 9242
WIND...HAIL 60MPH 1.00IN
$$
HAASE2 follow-up statements
444
WWUS53 KDVN 011343
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 AM CDT SUN JUL 1 2012
IAC107-011430-
/O.CON.KDVN.SV.W.0063.000000T0000Z-120701T1430Z/
KEOKUK IA-
843 AM CDT SUN JUL 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR KEOKUK COUNTY...
AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS AROUND 60 MPH...AND QUARTER SIZE HAIL. THESE STORMS WERE
LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM 8 MILES WEST OF
DELTA TO MARTINSBURG...OR ALONG A LINE EXTENDING FROM 14 MILES WEST
OF SIGOURNEY TO 12 MILES SOUTH OF SIGOURNEY...MOVING EAST AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEKIN...WHAT CHEER...HAYESVILLE...OLLIE...WEBSTER...TALLEYRAND...
SIGOURNEY IOWA AIRPORT...SIG-NOR FIELD AIRPORT...RICHLAND...
LANCASTER...KEOTA AND HARPER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4143 9241 4145 9196 4116 9194 4116 9218
4116 9242
TIME...MOT...LOC 1344Z 280DEG 15KT 4130 9246 4116 9222
WIND...HAIL 60MPH 1.00IN
$$
HAASE149
WWUS53 KDVN 011357
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 AM CDT SUN JUL 1 2012
IAC107-011406-
/O.CAN.KDVN.SV.W.0063.000000T0000Z-120701T1430Z/
KEOKUK IA-
857 AM CDT SUN JUL 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR KEOKUK COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER
HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAINFALL
AND GUSTY WINDS TO 40 MPH.
LAT...LON 4143 9241 4145 9196 4116 9194 4116 9218
4116 9242
TIME...MOT...LOC 1356Z 280DEG 15KT 4129 9239 4115 9215
$$
HAASEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:50 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 1, 6:50 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 650 AM CDT SUN JUL 1 2012 .UPDATE... LOW LEVEL JET APPARENTLY HAS VEERED AND STRENGTHENED ENOUGH TO EXPAND AND INTENSIFY THE AREA OF THUNDERSTORMS NORTH OF THE WARM FRONT. DOPPLER RADAR HAS ESTIMATED RAINFALL AMOUNTS OF UP TO 2 INCHES SO FAR AND TRAINING OF STORMS WILL ADD TO THE TOTALS. STRONG WIND GUSTS AND HAIL ALSO EXPECTED IN THE STRONGER STORMS. HAVE ALREADY UPDATED GRIDS TO GO LIKELY POPS FOR AREAS ALONG AND SOUTH OF HIGHWAY 34. STORMS SHOULD WEAKEN LATER THIS MORNING AS THE LOW LEVEL JET WEAKENS. THEN STILL EXPECTING STRONG TO SEVERE STORMS TO DEVELOP LATER THIS AFTERNOON AND EVENING AT LEAST IN SCATTERED FASHION ALONG AND NORTH OF THE NORTHWARD MOVING WARM FRONT. && .AVIATION... LOCAL MVFR VIS IN BR TIL 14Z THIS MORNING. THEN VFR CONDS THROUGH TONIGHT EXCEPT MVFR CIGS IN TSRA AS A WARM FRONT GRADUALLY LIFTS NORTHWARD ACROSS THE AREA TODAY. A FEW SHOWERS/ISOLD -TSRA ARE POSSIBLE AT/NEAR KBRL THIS MORNING. AT LEAST SCATTERED THUNDERSTORMS... SOME POSSIBLY SEVERE...SHOULD DEVELOP LATE THIS AFTERNOON AND EVENING. VARIABLE OR EAST TO SOUTHEAST WINDS LESS THAN 5 KNOTS THIS MORNING BECOMING SOUTH AS A WARM FRONT LIFTS NORTHWARD. SOUTH TO SOUTHWEST WINDS LESS THAN 10 KNOTS TONIGHT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE
Hazardous weather outlook, Jul 1, 4:20 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 AM CDT SUN JUL 1 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-020930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 420 AM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THIS MORNING SOUTH OF HIGHWAY 34 MAY PRODUCE SMALL HAIL AND BRIEF HEAVY RAINFALL. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE OUTLOOK AREA FOR THIS AFTERNOON AND INTO TONIGHT. A WARM FRONT WILL BE LIFTING NORTHWARD AND WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS. DAMAGING WINDS OF AT LEAST 60 TO 70 MPH...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL ARE THE MAIN THREATS. AFTERNOON TEMPERATURES WILL SOAR INTO THE LOWER TO MID 90S ESPECIALLY SOUTH OF INTERSTATE 80. HEAT INDEX VALUES MAY BRIEFLY RISE TO JUST ABOVE 100 THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY FOR THE NORTHERN PORTIONS OF THE OUTLOOK AREA AS A WEAK WARM FRONT SHIFTS NORTH OF THE AREA. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. THUNDERSTORMS RETURN TO THE FORECAST ON WEDNESDAY AND AGAIN ON FRIDAY NIGHT AND SATURDAY. AT THIS TIME IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE THUNDERSTORMS. HEAT INDEX VALUES MAY EXCEED 100 DURING THE AFTERNOON AND EARLY EVENING FOR MUCH OF THE UPCOMING WEEK. KEEP UPDATED ON THIS HOT AND HUMID WEATHER AS HEAT ADVISORIES...AND POSSIBLY EXCESSIVE HEAT WARNINGS MAY BE NECESSARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. HAASE/LE
In the hours before
Local storm report, Jul 1, 7:34 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 AM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM HAIL 4 SW DOUDS/LEANDO 40.78N 92.13W
07/01/2012 E1.00 INCH VAN BUREN IA TRAINED SPOTTER
ABOUT 5 MINS OF QUARTER SIZE HAIL.
&&
LELocal storm report, Jul 1, 7:50 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 AM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND DMG 3 E DOUDS/LEANDO 40.83N 92.03W
07/01/2012 VAN BUREN IA LAW ENFORCEMENT
TREE LIMBS DOWN ON OAK GROVE AVENUE. TIME ESTIMATED OFF
RADAR.
0725 AM TSTM WND DMG DOUDS/LEANDO 40.83N 92.08W
07/01/2012 VAN BUREN IA LAW ENFORCEMENT
A TREE FELL ON A HOUSE AND POWER LINES. TIME ESTIMATED
OFF RADAR.
&&
LELocal storm report, Jul 1, 7:57 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 AM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM HAIL 5 SSE CARTHAGE 40.34N 91.11W
07/01/2012 E1.00 INCH HANCOCK IL CO-OP OBSERVER
DIMES TO QUARTER SIZE HAIL WITH ESTIMATED 40 MPH
WINDS...DELAYED REPORT.
&&
GROSSSpecial weather statement, Jul 1, 8:09 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 809 AM CDT SUN JUL 1 2012 IAZ078-087>089-098-099-ILZ025-011400- VAN BUREN IA-LOUISA IA-LEE IA-JEFFERSON IA-HENRY IA-DES MOINES IA- HENDERSON IL- 809 AM CDT SUN JUL 1 2012 ...STRONG THUNDERSTORMS IN SOUTHEAST IOWA... NUMEROUS THUNDERSTORMS WERE LOCATED IN SOUTHEAST IOWA WITH THE STRONGER STORMS PRODUCING WIND GUSTS TO 50 MPH...FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL AND SMALL HAIL. IF THREATENING WEATHER APPROACHES SEEK SHELTER IN A STURDY BUILDING. EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS. && LAT...LON 4109 9219 4108 9109 4071 9102 4069 9218 HAASE
Local storm report, Jul 1, 8:24 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 AM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM TSTM WND GST 1 SSW MIDDLETOWN 40.82N 91.26W
07/01/2012 E55 MPH DES MOINES IA TRAINED SPOTTER
50 TO 55 MPH GUST ESTIMATED.
&&
12Local storm report, Jul 1, 8:27 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM TSTM WND DMG 2 WNW BURLINGTON 40.82N 91.16W
07/01/2012 DES MOINES IA TRAINED SPOTTER
8 INCH TREE LIMB DOWN ON TOP OF HOUSE NEAR THE 200TH
BLOCK OF BROADWAY STREET...TIME ESTIMATED FROM RADAR.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:55 AM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 35 min |
| Jul 1, 8:09 AM CDT | Special Weather Statement | DVN | Des Moines, Henry, Jefferson, Van Buren | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.